Effective Treatment of Psoriasis May Lead to Reversal of Alexithymia
December 13, 2018
Finding and Treating the Young Hepatitis C Patient
December 13, 2018
Show all

Increased Risk for Sudden Sensorineural Hearing Loss in RA

Data show that patients with rheumatoid arthritis have an increased risk for sudden sensorineural hearing loss.

Patients with rheumatoid arthritis (RA) have an increased risk for sudden sensorineural hearing loss, according to results published in Clinical Rheumatology.

The study included data on individuals aged ≥20 years in the Korean National Health Insurance Service-National Sample Cohort, collected from 2002 through 2013. The researchers extracted data on participants with RA (n=7619) and control patients (n=30,476), matched for age, sex, income, region of residence, and medical history. The researchers then analyzed the occurrence of sudden sensorineural hearing loss.

RA diagnosis was based on International Classification of Disease-10 (ICD-10) codes (M05 or M06) and prescriptions for antirheumatic drugs. Sudden sensorineural hearing loss diagnosis was based on ICD-10 H912. For participants with sudden sensorineural hearing loss, the researchers only included those who had undergone an audiometry exam and received treatment with steroids.

The researchers used Cox-proportional hazard models to calculate crude and adjusted hazard ratios (HRs).

The researchers found that the rate of sudden sensorineural hearing loss in the RA group (0.8%) was higher compared with that in the control group (0.6%; =.021).

In the RA group, the crude and adjusted HRs for sudden sensorineural hearing loss were 1.40 (95% CI, 1.05-1.87) and 1.39 (95% CI, 1.04-1.86), respectively (each <.05).

“Moreover, in the subgroup analyses performed according to age and sex, a significant association was observed between RA and [sudden sensorineural hearing loss], primarily in patients aged ≥50 years and men,” the researchers wrote.

Read on: Increased Risk for Sudden Sensorineural Hearing Loss in RA

The health and medical information on our website is not intended to take the place of advice or treatment from health care professionals. It is also not intended to substitute for the users’ relationships with their own health care/pharmaceutical providers.

Comments are closed.